Campho-Phenique is an over-the-counter medication used to treat cold sores and insect bites.
Campho-Phenique overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication. Inhalation of Campho-Phenique fumes, in large amounts, may also cause symptoms.
This is for information only, and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Campho-Phenique contains both camphor and phenol.
For information on products containing camphor alone, see camphor overdose.
The combination of camphor and phenol is found in Campho-Phenique. (However, camphor and phenol may be found separately in other products.)
Airways and lungs:
- Irregular breathing
Bladder and kidneys:
- Little or no urine output
Eyes, ears, nose, and throat:
- Burning in the mouth or throat
Heart and blood vessels:
- Low blood pressure
- Rapid pulse
- Muscle rigidity or muscle spasms
- Twitching facial muscles
- Bluish-colored lips and fingernails
- Skin redness (from applying too much to the skin)
- Sweating (extreme)
- Yellow skin
Stomach and intestines:
- Abdominal pain
- Excessive thirst
- Nausea and vomiting
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- When it was swallowed
- The amount swallowed
Poison Control What to Expect at the Emergency Room
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Blood and urine tests
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Breathing support
- Intravenous (through the vein) fluids
- Medication to treat symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Survival past 48 hours usually indicates recovery will occur. Onset of seizures is sudden and may occur within minutes of exposure.
Keep all medicines in child-proof bottles and out of the reach of children.
Wax PM, Beuhler MB. Hydrocarbons and volatile substances. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 180.
Lee, DC. Hydrocarbons. In: Marks, JA. ed: Rosen's Emergency Medicine - Concepts and Clinical Practice. 8th ed. Philadelphia, Pa: Saunders Elsevier; 2013:chap 158.
|Review Date: 10/24/2013
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.